Visceral leishmaniasis in a patient with psoriatic arthritis treated with infliximab: reactivation of a latent infection?
- Maria G. TektonidouAffiliated withDepartment of Internal Medicine, Euroclinic Hospital of Athens Email author
- , Fotini N. SkopouliAffiliated withDepartment of Internal Medicine, Euroclinic Hospital of Athens
Rent the article at a discountRent now
* Final gross prices may vary according to local VAT.Get Access
Tumor necrosis factor (TNF) is a proinflammatory cytokine that plays a key role in the pathogenesis of autoimmune diseases and is an important constituent of the human immune response to infection. We report the case of a 45-year-old man with psoriatic arthritis, receiving treatment with infliximab, who presented with high-grade fever, rigor, splenomegaly, acute reactive proteins, and pancytopenia. The diagnosis of visceral leishmaniasis was established. The patient reported that his dog died from Leishmania infection 5 years ago, while he was living in an area endemic for Leishmania. The use of anti-TNF biologic agent in this patient might result in new infection or reactivation of a latent infection with Leishmania, 5 years after the exposure. A detailed current and past medical history should be obtained of every patient candidate for treatment with biologic agents, and a close monitoring is needed for serious opportunistic infections, including visceral leishmaniasis.
KeywordsAnti-TNF treatment Leishmaniasis Psoriatic arthritis
- Visceral leishmaniasis in a patient with psoriatic arthritis treated with infliximab: reactivation of a latent infection?
Volume 27, Issue 4 , pp 541-542
- Cover Date
- Print ISSN
- Online ISSN
- Additional Links
- Anti-TNF treatment
- Psoriatic arthritis
- Industry Sectors